A 71 year old woman developed conjunctivitis, asymmetrical oligoarthritis, and cystitis (Reiter's syndrome) secondary to intravesical BCG treatment for transitional cell carcinoma of the bladder. She received oral prednisolone, izoniazid, and pyridoxine and made a full recovery. Increasing use of BCG as immunotherapy will lead to an increase in the incidence of BCG associated reactive arthritis. Prompt recognition and early diagnosis will facilitate treatment and recovery.
- BCG immunotherapy
- Reiter's syndrome
Statistics from Altmetric.com
BCG immunotherapy is widely used in the treatment of malignancy, and intravesical BCG is an effective agent for superficial bladder carcinoma. Tumour regression following BCG immunotherapy correlates with conversion of the purified protein derivative (PPD) skin test from negative to positive and the development of antibodies to BCG, suggesting that its effectiveness results from an enhancement of cell mediated immunity.1 In a recent review of 1278 cases, intravesical BCG was well tolerated by most patients, cystitis being the commonest side effect, occurring in up to 90% of cases.2 Arthralgia or migratory arthritis occurred in 0.5% of cases. We describe a case in which a 71 year old woman developed Reiter's syndrome following intravesical BCG immunotherapy.
A 71 year old white woman was started on weekly intravesical BCG treatment (Evans Medical, Medeva Ltd, Leatherhead, Surrey, UK) for relapsed transitional cell carcinoma of the bladder which had developed three years previously. During week 4 of a six week course she developed pain and swelling affecting the right middle finger, left thumb (fig 1), and left knee. Two days later she developed red and itchy eyes (fig 2). She also complained of urinary frequency and dysuria. She had no rash and no preceding flu-like or diarrhoeal illness.
On examination she was pyrexial (37.8°C) and had bilateral conjunctivitis. She had right middle finger dactylitis and synovitis affecting the metacarpophalangeal joint of the left thumb. She also had synovitis of the left knee with an associated effusion. Ophthalmological review confirmed conjunctivitis. Laboratory studies revealed a raised erythrocyte sedimentation rate (88 mm/h) and C reactive protein concentration (374 mg/l), with normal blood count and biochemical profile. Autoantibodies were negative and complement normal. Urine microscopy showed 50–100 leucocytes and scanty red blood cells. Urine immunofluorescence for Chlamydia trachomatis was negative. Urine and blood cultures were sterile, and stool culture was negative (salmonella, shigella, campylobacter, yersinia); serological tests (antistreptolysin O, parvovirus, chlamydia) were also negative. Synovial fluid aspirate was turbid, with 2+ leucocytes and a sterile culture (including mycobacteria). She was HLA-B27, -DR4 positive. Radiology of the affected joints was normal.
She was started on diclofenac (50 mg three times daily) and intravesical BCG was discontinued. Her symptoms persisted and after one week she was started on prednisolone (20 mg once daily) plus isoniazid (300 mg/d), with pyridoxine prophylaxis (10 mg/d). Her arthritis and conjunctivitis resolved over 14 days. Steroids were gradually withdrawn and isoniazid was discontinued. She remains asymptomatic one year later.
The association between mycobacterial infection and sterile joint inflammation is well recognised. In 1897, Poncet described sterile joint inflammation in association withMycobacterium tuberculosis infection. Arthralgia and arthritis are rare but well recognised complications of BCG treatment, occurring in 0.5% of patients receiving intravesical BCG.2 Mycobacteria in Freund's adjuvant have been shown to elicit arthritis in susceptible species of rat.3 The demonstration that arthritogenic T cell derived clones from these rats recognise a mycobacterial epitope that cross reacts with a self antigen in joint cartilage has led to suggestions that structural mimicry may be responsible for the inflammation.4 However, the low incidence of reactive arthritis following mycobacterial infection suggests that structural mimicry is unlikely to be the sole explanation.
This patient developed Reiter's syndrome during intravesical BCG immunotherapy. Reiter's syndrome following BCG immunotherapy has been described in only three patients (two female and one male) in English language reports.5-7 All developed asymmetrical arthritis and bilateral conjunctivitis within nine days of the fourth dose of immunotherapy, and all made a good recovery, although treatment varied between non-steroidal anti-inflammatory drugs (NSAID) alone, NSAID plus isoniazid, and NSAID plus isoniazid and rifampicin. Only one patient was tissue typed (for HLA-B27 only), and that patient was HLA-B27 positive, like our patient.5 Our patient was HLA-DR4 positive as well. This may be important in the pathogenesis, as it is recognised that the intradermal reaction to the tubercle antigen is influenced by the HLA phenotype, and HLA-DR4 has been shown to be associated with high responsiveness to antigens specific forM tuberculosis.8
BCG immunotherapy may precipitate reactive arthritis (including Reiter's syndrome).
Increasing use of BCG as immunotherapy will lead to an increase in the incidence of reactive arthritis.
Prompt recognition and early diagnosis will facilitate treatment and recovery.
The increasing use of BCG immunotherapy may lead to an increase in the incidence of BCG related arthritis. Such arthritis has a good prognosis and may respond to treatment with NSAID alone,6 although it has been suggested that all patients should be given isoniazid, and rifampicin may be added if there is poor response or severe symptoms indicating systemic infection.2 The use of prophylactic isoniazid may prevent the development of arthritis following BCG immunotherapy in susceptible patients. However, animal studies suggest that such prophylaxis could reduce the antitumour effect,9although this has not been confirmed in man.10Furthermore, the low incidence of arthritis following BCG immunotherapy precludes the use of isoniazid prophylaxis in all patients. Tissue typing before treatment may enable high risk patients to be targeted with prophylactic isoniazid, although the effectiveness of this strategy needs to be assessed by a formal controlled trial.
We would like to thank Professor R Shaw for his help in the management of this patient.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.